Virginia, 2008

Damaging Winds in Virginia, July 28, 2008

July 28, 2008 · NWS RNK · 2 events in 2 counties and zones

Isolated severe thunderstorms developed on the back side of departing cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Isolated severe thunderstorms developed on the back side of departing cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 28, 3:59 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 28, 3:59 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT MON JUL 28 2008

.SYNOPSIS...
AS THE CENTER OF HIGH PRESSURE BEGINS TO SHIFT EAST OF THE
REGION...THERE WILL BE A TREND TOWARDS INCREASING HUMIDITY...AND
SLOWLY INCREASING CHANCES OF SHOWERS AND STORMS IN THE MOUNTAINS.
WEDNESDAY INTO THURSDAY AND COLD FRONT WILL MOVE SOUTH INTO AND
THEN THROUGH THE AREA...BRINGING INCREASING CHANCES OF SHOWERS AND
STORMS TO A GREATER EXTENT OF THE AREA. A RETURN TOWARDS DRIER
WEATHER IS EXPECTED FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
SHOWERS AND TSTMS MAKING GOOD PROGRESS TOWARD OUR WESTERN
COUNTIES...ALTHOUGH EXPECTATIONS ARE ACTIVITY WILL WEAKEN AS IT
MOVES INTO DRIER AIR. BUMPED UP POPS IN THE FAR WEST.

FOG STABILITY INDEX VALUES ARE LOW FOR TONIGHT IN THE WESTERN
VALLEYS...SO HAVE ADDED PATCHY FOG IN THE WEST WITH SOME DENSE FOG
IN THE GREENBRIER VALLEY. TOOK A BLEND OF MAV AND MET GUIDANCE FOR
OVERNIGHT LOWS.

ONLY A SLIGHT INCREASE IN LOW LEVEL MOISTURE ON TUESDAY AND LEE TROF
IS JUST BEGINNING TO DEVELOP. HAVE TRIMMED CHANCE OF THUNDERSTORMS
FOR THE AFTERNOON. STAYED CLOSER TO THE WARMER MAV GUIDANCE FOR HIGH
TEMPERATURES.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
TUESDAY EVENING...ANY REMAINING AFTERNOON SHOWERS AND STORMS WILL
CONTINUE TROUGH ABOUT 9 OR 10 PM BEFORE BEGINNING TO DISSIPATE.  THE
GREATEST FOCUS WILL BE NEAR THE CREST OF THE BLUE RIDGE SOUTHWEST OF
ROANOKE. BY THE EARLY MORNING WEDNESDAY...LOOK FOR A RETURN OF
SHOWERS AND STORMS IN THE SE WV MOUNTAINS WITH THE APPROACH OF A
COLD FRONT. THIS FRONT WILL MOVE ACROSS THE AREA ON
WEDNESDAY...PROVIDING THE POTENTIAL FOR SCATTERED SHOWERS OVER A
GREATER PERCENTAGE OF THE AREA AS COMPARED TO WHAT HAS BEEN
EXPERIENCED IN RECENT DAYS. THE FRONT WILL STALL OR SLOW JUST SOUTH
OF THE REGION...AND A WAVE MOVING ALONG THIS FRONT WILL SLIDE EAST
ACROSS THE AREA WEDNESDAY NIGHT INTO THURSDAY...HELPING TO MAINTAIN
SCATTERED SHOWERS AND STORMS THROUGH THE DAY THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THURSDAY NIGHT...HIGH PRESSURE WILL BUILD INTO THE AREA AND HELP TO
PUSH THE FRONT FARTHER SOUTH OF THE REGION. SOME EARLY EVENING
SHOWERS AND STORMS ARE POSSIBLE NEAR THE NC/VA BORDER...BUT THEN A
TREND TOWARDS DRIER WEATHER HEADING INTO THE WEEKEND WILL TAKE. WE
WILL CONTINUE TO MAINTAIN A GENERAL NORTHWEST FLOW ACROSS THE
AREA...BUT A BUILDING CENTRAL CONUS UPPER RIDGE LOOKS TO HELP SHIFT
THE MAIN BAROCLINIC ZONE NORTHEAST OF THE AREA. GUIDANCE VARIES ON
THE TIMING AND TRACK OF ANY WEAK WAVES SKIRTING THE AREA IN THIS
NORTHWEST FLOW. SO FOR NOW WILL NOT TRY TO PINPOINT ANY POTENTIAL
ISOLATED CONVECTION ON ANY PARTICULAR DAY AND CARRY A DRY FORECAST
FRIDAY THROUGH MONDAY WITH A TREND TOWARDS SLIGHTLY WARMER
TEMPERATURES EACH DAY.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
VERY LITTLE CHANGE IN AIRMASS DURING THE NEXT 24 HOURS. STILL
EXPECTING SHOWERS AND THUNDERSTORMS COMING OUT OF CENTRAL AND
EASTERN KENTUCKY. CHANCE OF RAIN DOESNT APPROACH BLF UNTIL AFTER
22Z AND THEN WITH LOSS OF HEATING CHANCE LOWERS AGAIN. OVERALL
CHANCE OF THUNDERSTORMS IS STILL TOO LOW TO INCLUDE IN THE BODY OF
THE TAF.

FOG STABILITY INDEX IS INDICATING A HIGH PROBABILITY OF DENSE FOG
AGAIN AT KLWB SO INLY SLIGHT ADJUSTMENT TO THE OVERNIGHT FORECAST.

AN ISOLATED THUNDERSTORM IS POSSIBLE AGAIN ON TUESDAY. MORE
WIDESPREAD THUNDERSTORMS...RESULTING IN MVFR OR LOWER CONDITIONS...ARE
EXPECTED ON WEDNESDAY AND THURSDAY WITH THE APPROACH AND PASSAGE
OF A COLD FRONT THROUGH THE AREA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...AMS/JS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS
Hazardous weather outlook, Jul 28, 2:19 AM EST, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 AM EDT MON JUL 28 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-290730-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
319 AM EDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 4:22 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT MON JUL 28 2008

VAZ009-012-015-282200-
GRAYSON VA-SMYTH VA-WYTHE VA-
522 PM EDT MON JUL 28 2008

...STRONG THUNDERSTORM HEADED INTO SOUTHERN SMYTH COUNTY AND
NORTHERN GRAYSON COUNTY...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF WHITETOP...OR ABOUT 6 MILES
NORTHWEST OF MOUNT ROGERS SUMMIT...MOVING NORTHEAST AT 28 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR...THOMAS BRIDGE...ADWOLF AT 530 PM
EDT...TROUT DALE...MARION AT 540 PM EDT...SUGAR GROVE...MOUNT ROGERS
NATIONAL RECREATION AREA AT 550 PM EDT...FLATRIDGE AT 555 PM EDT...
MARION WYTHEVILLE...RURAL RETREAT AT 600 PM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

JDS

The radar

The Roanoke radar (KFCX), 121 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smyth

When
July 28, 5:05 PM EST
Where
Smyth County, 2.87 mi N of Sevenmile Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
Department of Highways
Coordinates
36.861, -81.623

A tree was blown down on Cleghorn Valley Road. Damage values are estimated.

Thunderstorm Wind, Pulaski

When
July 28, 6:37 PM EST
Where
Pulaski County, 2.14 mi SSE of Mountain View
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
37.070, -80.620

Two trees were blown down in Claytor Lake State Park. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125447, 125448.